Article

Proton pump inhibitors for gastroduodenal damage related to nonsteroidal anti-inflammatory drugs or aspirin: twelve important questions for clinical practice.

Division of Gastroenterology and Hepatology, Stanford University School of Medicine, Stanford, California 94305-5187, USA.
Clinical gastroenterology and hepatology: the official clinical practice journal of the American Gastroenterological Association (Impact Factor: 5.64). 04/2009; 7(7):725-35. DOI: 10.1016/j.cgh.2009.03.015
Source: PubMed

ABSTRACT Nonsteroidal anti-inflammatory drugs (NSAIDs) and aspirin are among the most commonly used medications worldwide. Their use is associated with significant gastroduodenal adverse effects, including dyspepsia, bleeding, ulcer formation, and perforation. Given their long-term use by millions of patients, there is a substantial impact at the population level of these complications. In this evidence-based review, we have endeavored to answer 12 commonly encountered questions in clinical practice that deal with the following: extent of the problem of NSAID/aspirin-induced gastroduodenal damage and its impact on public health; role of proton pump inhibitors (PPIs) in the primary prevention, healing, and secondary prevention of NSAID/aspirin-induced gastroduodenal ulceration as assessed by using endoscopic end points; role of PPIs in the prevention of adverse clinical outcomes related to NSAID/aspirin use; whether PPIs are effective in NSAID-induced dyspepsia; comparison of PPI co-therapy with selective cyclooxygenase-2 inhibitors for risk reduction of adverse clinical outcomes; role of PPIs in preventing rebleeding from aspirin +/- clopidogrel therapy in high-risk patients; identifying high-risk patients who can benefit from PPI co-therapy; the role of other gastroprotective agents for prevention of NSAID/aspirin-induced gastroduodenal damage; and the cost-effectiveness of and limitations to the use of PPIs for prevention of gastroduodenal damage related to the use of NSAIDs or aspirin. We then summarized our recommendations on the use of PPIs for the clinical management of patients using NSAIDs or aspirin.

1 Bookmark
 · 
109 Views
  • Article: Reply.
    Clinical gastroenterology and hepatology: the official clinical practice journal of the American Gastroenterological Association 02/2010; DOI:10.1016/j.cgh.2010.02.005 · 5.64 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Although the exact prevalence of proton pump inhibitor (PPI) use in cancer patients is not known, it is generally perceived to be widespread. PPIs are generally well tolerated and carry an excellent safety profile. However, increasing and longer term PPI use has raised concerns about the risk of pneumonia, bone fractures and enteric infections, and a possible interaction with clopidogrel that could increase the risk of cardiovascular events. Areas covered: We conducted a PubMed search of English language articles addressing the safety and adverse events associated with PPI use with particular emphasis in cancer patients. Expert opinion: PPIs, frequently used in cancer patients, are generally well tolerated and carry an excellent safety profile. PPI-induced acid suppression may increase the risk of Clostridium difficile or other enteric infections, nutritional deficiencies and community acquired pneumonia, all particularly important in cancer patients. The indications for PPI use in cancer patients should be carefully reviewed prior to use.
    Expert Opinion on Drug Safety 05/2013; 12(5). DOI:10.1517/14740338.2013.797961 · 2.74 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: To develop appropriate management strategies for patients who take low-dose aspirin, it is important to identify the risk factors for GI injury. However, few studies have described the risk factors for small-bowel injury in these patients. To investigate factors influencing the risk of small-bowel mucosal breaks in individuals taking continuous low-dose aspirin. Capsule endoscopy data were collected prospectively from 5 institutions. Yokohama City University Hospital and 4 other hospitals. A total of 205 patients receiving treatment with low-dose aspirin for over 3 months. Colonoscopic and upper GI endoscopy had been performed in all of the patients before the capsule endoscope evaluation. Risk factors for small-bowel mucosal breaks. Of the 198 patients (141 male; mean age 71.9 years) included in the final analysis, 114 (57.6%) had at least 1 mucosal break. Multivariate analysis identified protein pump inhibitor (PPI) use (OR 2.04; 95% confidence interval [CI], 1.05-3.97) and use of enteric-coated aspirin (OR 4.05; 95% CI, 1.49-11.0) as independent risk factors for the presence of mucosal breaks. Cross-sectional study. PPI use appears to increase the risk of small-bowel injury in patients who take continuous low-dose aspirin. Clinicians should be aware of this effect of PPIs; new strategies are needed to treat aspirin-induced gastroenteropathy.
    Gastrointestinal endoscopy 05/2014; 80(5). DOI:10.1016/j.gie.2014.03.024 · 4.90 Impact Factor